New Hampshire, 2008

Lightning Strike in New Hampshire, August 7, 2008

August 7, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a building used to store hay and ignited a fire that caused major damage to the wooden structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a building used to store hay and ignited a fire that caused major damage to the wooden structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 2:29 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 7, 2:29 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT THU AUG 7 2008

.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN QUEBEC AND NORTHERN NEW YORK THIS
AFTERNOON WILL REMAIN NEARLY STATIONARY TONIGHT. THE LOW WILL MOVE
EAST ACROSS NORTHERN NEW ENGLAND FRIDAY...THEN LIFT NORTHEAST INTO
CANADA SATURDAY AND SUNDAY WHILE ANOTHER LOW DEVELOPS OVER
SOUTHERN QUEBEC. THE SECOND LOW PRESSURE AREA WILL MOVE EAST
ACROSS NORTHERN NEW ENGLAND MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE MAIN FORECAST PROBLEM TONIGHT ONCE AGAIN IS THE POTENTIAL FOR
HEAVY RAIN AND FLOODING ACROSS NORTHERN NEW HAMPSHIRE AND OXFORD
COUNTY MAINE. SEE THE HYDROLOGY DISCUSSION BELOW FOR MORE
INFORMATION ON THE FLOOD POTENTIAL.

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NEW HAMPSHIRE AND
THE WESTERN MAINE MOUNTAINS THIS EVENING COULD PRODUCE LOCALLY
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. SHOWERS WILL BECOME MORE
WIDESPREAD AFTER MIDNIGHT.

MOS TEMPERATURE GUIDANCE ONCE AGAIN LOOKED A FEW
DEGREES TOO COOL SO RAISED GUIDANCE TEMPERATURES A COUPLE OF
DEGREES FOR THE OVERNIGHT LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE FLOOD POTENTIAL CONTINUES FOR NORTHERN NEW HAMPSHIRE AND
OXFORD COUNTY MAINE FRIDAY AS ONE TO TWO INCHES OF RAINFALL ARE
EXPECTED ACROSS THE AREA. COOL DAMP WEATHER CONTINUES FOR ANOTHER
DAY. USED A BLEND OF THE MAV/MET MOS GUIDANCE FOR THE HIGH
TEMPERATURE FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE ACTIVE WX PATTERN CONTINUES FOR THE NE THRU THE LONG TERM. AN
UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY
PROVIDING UNSTABLE AND UNSETTLED WX. AN UPR LVL RIDGE BUILDS IN
BRIEFLY BEHIND THE DEPARTING CUTOFF LOW MONDAY NGT AND TUESDAY
ONLY TO BE REPLACED BY ANOTHER UPR LVL CUTOFF LOW. THIS SYSTEM
WILL BRING MORE UNSETTLED WX WEDNESDAY INTO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...CONDITIONS ARE VARIABLE THIS AFTERNOON...WITH MOST
WESTERN MAINE LOCATIONS IN IFR CEILINGS WHILE CENTRAL/SOUTHEAST
NEW HAMPSHIRE HAD VFR TO MVFR CONDITIONS. SCATTERED THUNDERSTORMS
COULD AFFECT THE LEBANON...CONCORD AND POSSIBLY THE PORTSMOUTH
TERMINALS THIS AFTERNOON AND EVENING. AFTER THAT...IFR CEILINGS
AND VISIBILITIES ARE EXPECTED TO DEVELOP OVERNIGHT AS SHOWERS
BECOME MORE WIDESPREAD.

IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AN UPR LVL
CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY
PROVIDING UNSTABLE AND UNSETTLED WX WITH A CHC OF SHRA AND TSRA
WITH PSBL MVFR OR IFR CONDITIONS.

&&

.MARINE...
IN THE NEAR TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY.

IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...A WEAK PRES
PATTERN WILL CONT AS AN UPR LVL CUTOFF LOW MOVES SLOWLY E ACROSS
THE REGION FOLLOWED BY AN UPR LVL RIDGE (AND SFC RIDGE OF HIGH
PRES) MONDAY NGT AND TUESDAY. THIS WILL KEEP WINDS AND SEAS BLO
SCA LVLS THRU THE LONG TERM.

&&

.HYDROLOGY...
HAVE EXTENDED THE FLOOD WATCH FOR NORTHERN NEW HAMPSHIRE AND
OXFORD COUNTY MAINE THROUGH FRIDAY. SCATTERED THUNDERSTORMS WITH
HEAVY RAIN COULD CAUSE LOCALIZED FLOODING THIS EVENING...THEN
STEADIER AND MORE WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP
LATER TONIGHT AND CONTINUE FRIDAY. RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED THROUGH FRIDAY AND THIS COULD RESULT IN
ADDITIONAL FLOODING.

&&

.CLIMATOLOGY...
THE MONTHLY SUMMARIES FOR JULY WERE UPDATED THIS MORNING TO
INCLUDE THE NARRATIVE DISCUSSIONS FOR PORTLAND AND CONCORD. ALL
THREE SUMMARIES ARE ALSO AVAILABLE ON OUR WEB SITE. THE THREE
CLIMATE SUMMARIES INCLUDE PORTLAND MAINE /AWIPS IDENTIFIER
PWMCLMPWM/... CONCORD NEW HAMPSHIRE /AWIPS IDENTIFIER PWMCLMCON/
AND GRAY MAINE /AWIPS IDENTIFIER PWMCLMGYX/.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MEZ007-012.
NH...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NHZ001>005.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 7, 2:43 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
343 PM EDT THU AUG 7 2008

MEZ007-012-NHZ001>005-081945-
NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
343 PM EDT THU AUG 7 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HIGH WATER OR FLOODING
TO THE NATIONAL WEATHER SERVICE AS SOON AS IT IS SAFE TO DO SO.

MEZ008-009-013-014-018>028-NHZ006>010-013-014-081945-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-081945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 5:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
611 PM EDT THU AUG 7 2008

NHZ001-072315-
NORTHERN COOS-
611 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 715 PM EDT...

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF PITTSBURG...
OR ABOUT 6 MILES NORTHEAST OF CANAAN...MOVING EAST AT 12 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STEWARTSTOWN...PITTSBURG...CLARKSVILLE AND LAKE FRANCIS STATE PARK
THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR
LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH
OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Local storm report, Aug 7, 5:25 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      ASHLAND                 43.70N 71.63W
08/07/2008                   GRAFTON            NH   AMATEUR RADIO

            CARS WASHED AWAY.

&&

SJC
Local storm report, Aug 7, 5:28 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
08/07/2008                   BELKNAP            NH   TRAINED SPOTTER

            TREES DOWN. PEA SIZE HAIL COVERING GROUND. 1.30 INCHES OF
            RAIN IN THE PAST HOUR.

&&

SJC
Special weather statement, Aug 7, 5:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
656 PM EDT THU AUG 7 2008

NHZ005-007-080000-
SOUTHERN GRAFTON-SULLIVAN-
656 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 800 PM EDT...

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF CANAAN...OR ABOUT 8
MILES SOUTHEAST OF LEBANON...MOVING EAST AT 14 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CANAAN...GRAFTON...
ORANGE AND CARDIGAN MOUNTAIN STATE PARK THROUGH 800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS STORM SOME MINOR LOCALIZED FLOODING
IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Local storm report, Aug 7, 6:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
707 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     MOULTONBOROUGH          43.75N 71.40W
08/07/2008                   CARROLL            NH   TRAINED SPOTTER

            TREES DOWN IN MOULTONBOROUGH AND MEREDITH.

&&

SJC
Local storm report, Aug 7, 6:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      LACONIA                 43.53N 71.47W
08/07/2008                   BELKNAP            NH   AMATEUR RADIO

            VEHICLES TRAPPED AND WASHED AWAY IN LACONIA. ROUTE 3,
            PEASE ROAD AND PARADE ROAD CLOSED IN LACONIA.

&&

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Belknap

When
August 7, 6:30 PM EST
Where
Belknap County, Laconia
Property damage
$60,000
Reported by
Newspaper
Coordinates
43.520, -71.470

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134213.